[Skip to Content]
[Skip to Content Landing]
Article
December 1964

Potentiation of Hyperpigmentation From X-Radiation: Effects of Demethylchlortetracycline Therapy

Author Affiliations

NEW YORK

From The New York Hospital and Cornell University Medical College.

Arch Dermatol. 1964;90(6):624-625. doi:10.1001/archderm.1964.01600060090015
Abstract

It is well known that hyperpigmentation may develop in darker-skinned races after even small doses of x-radiation. The skin of lightly pigmented Negroes may become nearly black after a few weekly doses of 75 roentgens (r) of superficial x-ray therapy. This effect occurs without visible inflammatory change. During the past few years, attention has been called to photosensitivity, or more properly, phototoxic cutaneous reactions in patients exposed to sunlight during demethylchlortetracycline administration.1,2 The effect has been shown to be a quantitative one,3 ie, developing mainly when a minimum of 600 mg of this drug was given daily. It was further shown by Schorr and Monash4 to be potentiated by both ultraviolet rays of wavelength between 2,800 Angstroms (A) and 3,200 A, and by rays with longer wavelength than 3,150 A which pass through common window glass.

Report of Case  Recently, I observed the development of moderately severe

×